Utah, 2013Flash Flood in Utah, August 24, 2013
August 24, 2013 · NWS GJT · 1 event in 1 county or zone
Heavy rain from the prior day moved down the Salt Wash and arrived in the Delicate Arch area during the afternoon of the 24th. The fast flowing water depth reached around 20 inches and trapped tourists from reaching the parking lot.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from the prior day moved down the Salt Wash and arrived in the Delicate Arch area during the afternoon of the 24th. The fast flowing water depth reached around 20 inches and trapped tourists from reaching the parking lot.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 24, 11:24 AM MST, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 24, 11:24 AM MST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1224 PM MDT SAT AUG 24 2013
.UPDATE...
ISSUED AT 803 AM MDT SAT AUG 24 2013
SHORT TERM GRIDDED FORECAST UPDATED TO INCREASE POPS OVER SW CO
AND SE UT FOR THE APPROACH OF A WELL ORGANIZED VORT MAX HEADING
TOWARD THE 4 CORNERS. THE BULK OF MOISTURE IS ON THE SOUTH SIDE OF
THIS DISTURBANCE...SO EXPECT TO SEE FIRST WAVE OF PRECIP MOVING INTO
THE FOUR CORNERS AREA BETWEEN 1100 AM AND NOON.
&&
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 321 AM MDT SAT AUG 24 2013
SOME SHOWERS EVIDENT ON RADAR THIS MORNING OVER THE SAN JUANS AND
UNCOMPAHGRE PLATEAU WITH NO LIGHTNING STRIKES BEING DETECTED.
PLENTY OF MOISTURE REMAINS ACROSS THE CWA MUCH LIKE YESTERDAY AND
AGAIN...SPEED SHEAR IS EVIDENT BETWEEN 500MB AND 700MB LEVELS
INDICATING SOME PROLONGED STORMS POSSIBLE AGAIN. HOWEVER...IR
SATELLITE SHOWING PLENTY OF CLOUDS TO OUR SOUTH WITH RAP13/HRRR/NAM12/GFS
SHOWING THESE CLOUDS MOVING INTO OUR AREA AS STEERING FLOW REMAINS
SOUTH TO SOUTHWESTERLY. SO FAR THIS SUMMER...MODELS HAVE
UNDERPERFORMED WHEN MID TO HIGH LEVEL CLOUDS ARE PRESENT WHICH IS
THE CASE IN THIS SCENARIO. IN THESE INSTANCES...MODELS OVERDO
CONVECTION AND COVERAGE. WITH ALL THAT BEING SAID...WEAK IMPULSES
MOVING THROUGH THE MEAN FLOW...BREAKS IN CLOUDS...AND DIFFERENTIAL
HEATING WILL ALL COME INTO PLAY TODAY WITH THOSE AREAS SEEING MORE
SUN THAN CLOUDS SEEING AFTERNOON CONVECTION. DO NOT ANTICIPATE AS
BUSY A DAY AS YESTERDAY THOUGH SOME SMALL HAIL...GUSTY OUTFLOW
WINDS AND LOCALLY HEAVY RAIN IS POSSIBLE UNDER THOSE STORMS THAT
DO FORM.
MOISTURE ASSOCIATED WITH TROPICAL STORM IVO POSITIONED ALONG THE
WEST COAST OF THE BAJA PENINSULA WILL BE CAUGHT UP IN THE FLOW
THIS WEEKEND. THE LEADING EDGE OF THIS DEEPER MOISTURE WILL REACH
OUR SOUTHERN EDGE TONIGHT...AND WILL AUGMENT THE ALREADY VERY WET
CONDITIONS IN PLACE OVER THE REGION. MODELS INDICATE THAT THIS
SURGE WILL BE PAIRED WITH A DISTURBANCE EMBEDDED IN THE FLOW.
THEREFORE EXPECT SHOWERS AND THUNDERSTORMS TO BE ONGOING THROUGH
THE NIGHT...AND THEN INCREASE ON SUNDAY AS PRECIPITABLE WATER
VALUES REACH 1.5 INCHES OVER EASTERN UT DURING THE AFTERNOON.
HEAVY RAIN WILL BE THE MAIN THREAT. ALSO ADDING TO THE CONCERN ARE
THE ALREADY SATURATED SOILS ACROSS MUCH OF THE AREA. THEREFORE
THE THRESHOLDS FOR EXCESSIVE RUNOFF...AND MUD AND DEBRIS FLOWS
WILL BE LOWER THAN USUAL.
WITH THE DEEPEST MOISTURE ALONG OUR WESTERN EDGE...THE FLASH FLOOD
WATCH FOR SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON FOR EASTERN
UT STILL LOOKS LIKE A GOOD BET.
.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 321 AM MDT SAT AUG 24 2013
THE MONSOONAL SPIGOT REMAINS OPEN THROUGH MONDAY AT LEAST. HOWEVER BY
LATE MONDAY THE RIDGE DOES BEGIN TO FLATTEN A LITTLE WITH THE FLOW
TILTING CLOCKWISE FOR A MORE SOUTHWEST DIRECTION. ALSO THERE IS SOME
INDICATION THAT THE CENTER OF THE MOISTURE PLUME WILL SHIFT TO THE
WEST WITH TIME. THE GFS SHOWS THIS TREND MORE SO THAN THE ECMWF AND
NAM. SO THERE IS STILL SOME UNCERTAINTY ABOUT THE COVERAGE ON
MONDAY...ESPECIALLY OVER OUR EASTERN PORTION. BUT EVEN
SO...PRECIPITABLE WATER VALUES REMAIN NEAR 1.5 INCHES OVER EASTERN
UT...WITH THE BEST DRYING OVER THE CONTINENTAL DIVIDE. BUT THE
HIGHER TERRAIN OF THE CONTINENTAL DIVIDE WILL PROVIDE AN
OROGRAPHIC COMPONENT WHICH WILL HELP CONVECTION THERE. SO EXPECT
THERE WILL STILL BE GOOD COVERAGE AREA-WIDE ON MON
AFTERNOON...FAVORING EASTERN UT. HEAVY RAIN WILL CONTINUE TO BE
POSSIBLE...WITH THE CHANCE FOR EXCESSIVE RUNOFF AND MUD/DEBRIS
FLOWS.
BY TUESDAY...BOTH THE GFS AND EC START SHIFTING THE AREA OF HIGH
PRESSURE WESTWARD PLACING IT DIRECTLY OVER COLORADO BY FRIDAY. AS
IT STARTS THIS SHIFT...PRECIP INTENSITY AND COVERAGE WILL DROP
EACH DAY. THE EC IS MUCH MORE AGGRESSIVE IN THIS SOLN SHUTTING OFF
ALL PRECIP BY THURSDAY WHILE GFS DOES KEEP SOME OROGRAPHICALLY
DRIVEN SHOWERS AND STORMS IN THE PICTURE. MODEL BLEND OF SLT
CHANCE PRECIP OVER THE HIGHEST TERRAIN LOOKS GOOD ATTM. HIGH TEMPS
WILL INCREASE EACH DAY BE A FEW DEGREES THROUGH FRIDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1222 PM MDT SAT AUG 24 2013
MID TO HIGH LEVEL CLOUDS CAN BE EXPECTED ACROSS MUCH OF THE CWA
TODAY THOUGH VFR CONDITIONS SHOULD PREVAIL. ISOLD TO SCTD SHOWERS
AND STORMS ARE EXPECTED FROM ROUGHLY 18Z THROUGH 03Z WITH A STRAY
CELL CONTINUING PAST THAT. BRIEF HEAVY RAIN MAY DROP FLT
CONDITIONS TO MVFR...MAYBE IFR UNDER THE STRONGEST STORMS...FROM
TIME TO TIME. GUSTY OUTFLOW WINDS AND SMALL HAIL ARE ALSO
POSSIBLE. BEST CHANCE OF RAIN WILL DEVELOP OVERNIGHT INTO EARLY
MORNING AS TROPICAL MOISTURE BEGINS TO MOVE IN FROM THE SOUTHWEST.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON FOR
UTZ022>025-027>029.
&&
UPDATE...JAM
SHORT TERM...TGR/EH
LONG TERM...EH/TGR
AVIATION...TGJTHazardous weather outlook, Aug 24, 4:52 AM MST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
552 AM MDT SAT AUG 24 2013
COZ001>014-017>023-UTZ022>025-027>029-251200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
552 AM MDT SAT AUG 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS AND SHOWERS POSSIBLE AGAIN
TODAY WITH SMALL HAIL...GUSTY OUTFLOW WINDS AND SOME BRIEF HEAVY
RAIN FROM STORMS THAT FORM. SOUTHERN AREAS APPEAR FAVORED AT THE MOMENT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND STORMS WILL CONTINUE EACH DAY THROUGH THURSDAY. A
TROPICAL DISTURBANCE IS EXPECTED TO BRING PLENTY OF MOISTURE TO
EASTERN UTAH AND EXTREME WESTERN COLORADO SUNDAY INTO MONDAY. IN
RESPONSE...A FLOOD WATCH HAS BEEN ISSUED FROM NOON SUNDAY THROUGH
MONDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Aug 24, 8:08 AM MST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
908 AM MDT SAT AUG 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HEAVY RAIN GRAND JUNCTION 39.08N 108.56W
08/23/2013 M0.42 INCH MESA CO TRAINED SPOTTER
&&
EVENT NUMBER GJT1301410
JAMFlash Flood, Grand
- When
- August 24, 2:03 PM MST to 11:00 PM MST
- Where
- Grand County, 6.74 mi NW of Castle Valley to 9.34 mi NW of Castle Valley
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.733, -109.516
The road to Delicate Arch was closed due to fast flowing water 20 inches deep across the road which is adjacent Salt Wash. Numerous tourists were stranded between the Delicate Arch trail head and the parking lot which is bisected by Salt Wash. The water receded to sufficiently shortly before midnight to allow the road to be opened.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in California, August 24, 2013$155,000 · 1 in hail · 6 events
- Flash Flooding and Heavy Rain in Arizona, August 24, 2013$30,000 · 3 events
- Flash Flood in Arizona, August 24, 2013$25,000 · 1 event
- Hail and Damaging Wind in Minnesota, August 24, 20132 in hail · 5 events
- Hail in Idaho, August 24, 20131 in hail · 3 events
- Dense Fog in West Virginia, August 24, 20132 events
- Dense Fog in Maryland, August 24, 20131 event
- Waterspout in Gulf of Mexico, August 24, 20131 event
- Flash Flood in Arizona, August 24, 20131 event
- Hail in Idaho, August 24, 20131 in hail · 1 event
- Strong Wind in Texas, August 24, 2013$5,000 · 1 event
- Flash Flood in Arizona, August 24, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533797.